Yesterday evening I started experiencing some shortness of breath and coughing. I had a massive headache all afternoon and evening since my chemo treatment. I was drinking plenty of water to make sure it wasn’t dehydration. Took a couple of Tylenol but that didn’t help. When I went to bed I was struggling to inhale. Exhaling didn’t seem to be a problem but I had to make an effort to get air in my lungs. At one point I experienced some fluttering in my chest like heart palpitations. At that time I figured the smart thing to do would be to go to the hospital in case I was having a delayed reaction to the Cetuximab treatment.
May drove and we arrived at the hospital at around 11:30pm. They gave me a saline IV, blood test, EKG, chest x-ray, CT scan looking for blood clots. My blood pressure was elevated 149/90. It usually runs 115/65 so it was a little abnormal for me but not dangerous. Everything else was normal. The RN gave me a steroid shot to help with any inflammation. Within 10 minutes after the shot the headache began to subside and my blood pressure normalized. I don’t know if it was the steroid shot or just the fact that the IV fluids had been going for a couple of hours at this point.
They did another EKG and blood test to see if there had been any change since my arrival but everything was normal. I was released and made it home around 4:30am. We still have no idea what happened. A nurse suggested it could be anything from a reaction to the chemo or Benadryl, to simply anxiety. I was really hoping it wasn’t a reaction to the Cetuximab (Erbitux) because that would mean I’d have to stop treatments and start Cisplatin treatments which I’m told has much harsher side effects.
When I called the Oncologist today to tell them about the trip I explained that I may have overreacted by going to the ER. They said “Absolutely not!” and that these symptoms should be checked out immediately. It could have been very bad, but luckily It’s all good! Feeling great today.